Queueing Systems

, Volume 55, Issue 1, pp 9–25 | Cite as

Dynamic routing to heterogeneous collections of unreliable servers



We argue the importance of problems concerning the dynamic routing of tasks for service in environments where the servers have diverse characteristics and are subject to breakdown. We propose a general model in which both service times and repair times at each machine are i.i.d.with some general distribution. Routing decisions take account of queue lengths, machine states (up or down), the elapsed processing times of jobs in service and the times to date of any machine repairs in progress. We develop an approach to machine calibration which yields a machine index which is a function of all of the preceding information. The heuristic which routes all tasks to the machine of current smallest index performs outstandingly well. The approach of the paper is flexible and is capable of yielding strongly performing routing policies for a range of variants of the basic model. These include cases where job processing is lost at each breakdown and where the machine state may be only partially observed.


Dynamic programming Dynamic routing Index policy Lagrangian relaxation Machine breakdowns Policy improvement Semi-Markov decision process 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P.S. Ansell, K.D. Glazebrook, and C. Kirkbride, Generalised “join the shortest queue” policies for the dynamic routing of jobs to multiclass queues. J. Oper. Res. Soc. 54 (2003) 379–389.CrossRefGoogle Scholar
  2. 2.
    P.S. Ansell, K.D. Glazebrook, J. Niño-Mora, and M. O'Keeffe, Whittle's index policy for a multi-class queueing system with convex holding costs. Math. Meth. Oper. Res. 57 (2003) 21–39.CrossRefGoogle Scholar
  3. 3.
    K.D. Glazebrook and C. Kirkbride, Index policies for the routing of background jobs. Nav. Res. Logist. 51 (2004) 856–872.CrossRefGoogle Scholar
  4. 4.
    A. Hordijk and G. Koole, On the optimality of the generalised shortest queue policy. Prob. Eng. Inf. Sci. 4 (1990) 477–487.CrossRefGoogle Scholar
  5. 5.
    G. Koole, P.D. Sparaggis, and D. Towsley, Minimising response times and queue lengths in systems of parallel queues. J. Appl. Prob. 36 (1999) 1185–1193.CrossRefGoogle Scholar
  6. 6.
    K.R. Krishnan, Joining the right queue: A Markov decision rule. In: Proceedings of the 28th IEEE Conference Decision Control, (1987) 1863–1868.Google Scholar
  7. 7.
    S.P. Martin, I. Mitrani, and K.D. Glazebrook, Dynamic routing among several intermittently available servers. In: Proceedings of the 1st EuroNGI Conference on Next Generation Internet Networks, (2005) 1–8.Google Scholar
  8. 8.
    B. Menich and R. Serfozo, Optimality of routing and servicing in dependent parallel processing systems. Queueing Systems 9 (1991) 403–418.CrossRefGoogle Scholar
  9. 9.
    I. Mitrani and P.E. Wright, Routing in the presence of breakdowns. Performance Evaluation 20 (1994) 151–164.CrossRefGoogle Scholar
  10. 10.
    J. Niño-Mora, Dynamic allocation indices for restless projects and queueing admission control: A polyhedral approach. Math. Prog. 93 (2002) 361–413.CrossRefGoogle Scholar
  11. 11.
    M.L. Puterman, Markov Decision Processes: Discrete Stochastic Dynamic Programming (Wiley, New York, 1994).Google Scholar
  12. 12.
    N. Thomas and I. Mitrani, Routing among different nodes where servers break down without losing jobs. In Proceedings of the IPDS 95, Erlangen (1995).Google Scholar
  13. 13.
    H.C. Tijms, Stochastic Models: An algorithmic approach (Wiley, Chichester, 1994).Google Scholar
  14. 14.
    R.R. Weber, On the optimal assignment of customers to parallel queues. J. Appl. Prob. 15 (1978) 406–413.CrossRefGoogle Scholar
  15. 15.
    P. Whittle, Restless bandits: Activity allocation in a changing world. J. Appl. Prob. A25 (1988) 287–298.CrossRefGoogle Scholar
  16. 16.
    P. Whittle, Optimal Control: Basics and beyond (Wiley, New York, 1996).Google Scholar
  17. 17.
    W. Winston, Optimality of the shortest line discipline. J. Appl. Prob. 14 (1977) 181–189.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2006

Authors and Affiliations

  1. 1.Department of Mathematics and StatisticsLancaster UniversityLancasterU.K.
  2. 2.Department of Management ScienceLancaster UniversityLancasterUK

Personalised recommendations